Facial contact dermatitis
I have a 33 year-old healthy, black female patient with a six month history of contact dermatitis underneath her eyes which only occurs after makeup application. Spares eyelids and rest of face/body. She has tried several different makeup products and brands but no matter what she uses, she will break out in this rash just underneath her eyes. If she applies the makeup anywhere else, it does not result in a rash. Her patch test was positive to several things which are commonly found in cosmetics. She checked labels and found that many of the products that she uses do not contains these allergens. The rash typically resolves within one to two weeks after removing makeup without use of any topical steroids. She has tried removal of nail polish but this did not help. She is getting married in a few months and is desperate for answers. Will she ever be able to wear makeup?
Contact dermatitis, particularly facial contact dermatitis is a very frustrating problem to deal with for both the patient and the Allergist because of the natural history timeline for onset and resolution. Contact dermatitis is a type of T-cell mediated delayed-type hypersensitivity to small chemicals that can bind to skin proteins. There is typically a two to five-day lag between exposure and onset of the rash. If no new exposure to the contact irritant chemical(s), then the contact dermatitis rash will clear on their own in two to six weeks as new skin grows out that does not have the chemical bound to skin proteins. The North American Patch tray only identifies a minority of the contact dermatitis cases. Basically, there are three options:
1) No makeup
2) Custom patches with all new make-up products prior to facial application.
3) A slow trial and error process. When the rash is completely clear, off all medications, then OK to use any 1 new material in any 1 week. If the rash returns, then stop the last material restarted. Expect another two to six weeks of active rash. Repeat process as needed.
I hope this information is of help to you and your patient.
Eric Macy, MD, MS, FAAAAI